Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Lipodystrophy, Body Changes and HIV/AIDS

May 2012

 1  |  2  |  Next > 

Table of Contents


What Is Lipodystrophy?

Lipodystrophy means abnormal fat changes. It is used to describe a number of changes in body fat that are experienced by many people living with HIV (HIV+). Lipodystrophy can also include changes in fat and sugar levels in the blood of HIV+ people.

Although there is no official definition of lipodystrophy in HIV, it is generally broken down into two categories:

  • Body shape changes -- Includes fat loss (lipoatrophy) and fat gain (lipoaccumulation or lipohypertrophy) or movement of fat from one area to another (redistribution) in particular areas of the body
  • Metabolic complications -- Includes increases in fats and sugars in the blood

HIV+ people can experience both body shape changes and metabolic complications. This is sometimes called lipodystrophy syndrome.


Body Shape Changes

Changes in the shape of your body can be caused by fat loss, fat build up, or fat redistribution.

Fat loss may happen in the:

  • Arms and legs (fat loss may cause veins to appear larger in the arms and legs)
  • Buttocks
  • Face (sunken cheeks)

Fat build up may happen in the:

  • Stomach
  • Breasts
  • Back of the neck ("buffalo hump")
  • Round lumps of fat may appear under the skin (lipomas)

Some studies show that lipodystrophy affects men and women differently. Women are more likely to see fat gain in their breasts and stomachs while men are more likely to see fat loss in their legs, arms, buttocks, or faces. However, many men and women suffer from both symptoms. It is not clear why there might be differences based on sex. It may have something to do with hormones or with how men and women burn fat differently.

Lipodystrophy can dramatically change your appearance. These changes can leave some people with feelings of poor self-image and low self-esteem. Some people may want to stop taking their HIV drugs. Others may put off HIV treatment due to fear of experiencing lipodystrophy symptoms. It is important that you talk to your health care provider if you are feeling this way so that you take the necessary steps to improve your health.


Metabolic Complications

Changes in fat (lipids) and sugar (glucose) in your blood are called metabolic complications and include:

  • Increased lipids in your blood such as cholesterol and triglycerides (hyperlipidemia)
  • Increased glucose levels (hyperglycemia)
  • Insulin resistance or diabetes
  • Increased lactic acid in your blood (lactic acidemia)

Metabolic changes cannot be seen with the naked eye; they can only be confirmed through blood tests. Without treatment, they can cause serious long-term health problems.

  • Increased levels of cholesterol and triglycerides can put you at a higher risk of developing heart disease or having a heart attack or stroke.
  • Increased glucose and insulin levels greatly increase the chance of developing diabetes, a disease that can cause vision and kidney problems and may be life threatening.
  • Increased lactic acid can lead to a rare but dangerous condition called lactic acidosis. Symptoms include nausea, vomiting, or stomach pain; feeling very weak and tired; and shortness of breath.

It is important that you and your health care provider make sure you get regular lab tests to check for metabolic complications. Call your health care provider right away if you are experiencing symptoms of lactic acidosis.

See TWP sheets on hyperlipidemia, diabetes and lactic acidosis for more information.


What Causes Lipodystrophy?

Scientists have many theories about what causes lipodystrophy and research in this area is ongoing. However, the exact causes of lipodystrophy are still unknown. There may be different causes for different symptoms.

  • Fat loss: Research shows that certain HIV drugs from the nucleoside reverse transcriptase inhibitor (NRTI) class are the main cause of fat loss. These drugs are Retrovir (zidovudine, AZT or ZDV) and Zerit (stavudine, d4T)
  • Fat gain: It is less clear what causes fat gain. Taking protease inhibitors (PIs), another class of HIV drug, may increase the risk of fat accumulation. Another theory is that insulin resistance and increased lipid levels play a role in fat gain.
  • Increased lipids: Some of the PIs are believed to increase lipid levels. It is still not clear which ones are most likely to do this, but Reyataz (atazanavir or ATV) seems to be the least likely PI to cause increased lipid levels
  • Increased glucose levels, insulin resistance, and diabetes: Both PIs and NRTIs have been linked to insulin resistance and diabetes
  • Lactic acidosis: Some of the NRTIs are associated with lactic acidosis, especially Zerit and Videx (didanosine, ddI).

Not everyone taking HIV drugs develops body shape changes or problems with fat or sugar levels in the blood. Researchers have been looking for other factors that may cause lipodystrophy. The following appear to be risk factors:

  • Starting HIV treatment with lower CD4 cell counts
  • Starting HIV treatment at an older age
  • Being on an HIV drug regimen containing certain PIs and NRTIs (the longer the time on the regimen the higher the risk)
  • HIV itself
  • Cigarette smoking
  • White race
 1  |  2  |  Next > 


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
 
See Also
An HIVer's Guide to Metabolic Complications
TheBody.com's Lipoatrophy Resource Center
More on Lipodystrophy & Metabolic Complications
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement